Alert archive / West Virginia / Winter Storm Warnings in 2020
Winter Storm Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this winter storm warning at Nov 30, 2020, 7:25 PM EST for Greenbrier County, West Virginia. It was in force for 24 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 30, 2020, 7:25 PM EST (00:25 UTC)
- Expired
- Dec 1, 2020, 7:00 PM EST
- In force
- 24 hr
- Issued by
- NWS Blacksburg, VA
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 1, 9:10 AM EST | SNOW 2 | 2 Wsw Williamsburg, WV | |
| Dec 1, 12:55 PM EST | SNOW 6 | Quinwood, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -213 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WWUS41 KRNK 010025 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 725 PM EST Mon Nov 30 2020 ...ACCUMULATING SNOW AND WINDY CONDITIONS TO IMPACT THE MOUNTAINS... .A strong storm system will move across the area today, ushering in much colder air this afternoon through Tuesday. Mountain snows will occur thanks to the upper level system moving across especially tonight into Tuesday. West to northwest winds will also increase leading to blowing snow at times. WVZ508-010900- /O.UPG.KRNK.WW.Y.0011.000000T0000Z-201202T0000Z/ /O.NEW.KRNK.WS.W.0002.201201T0025Z-201202T0000Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 725 PM EST Mon Nov 30 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY... * WHAT...Heavy snow and blowing snow expected. Accumulations of 6 to 8 inches. Winds gusting as high as 35 mph. * WHERE...Western Greenbrier County. * WHEN...Until 7 PM EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Blustery winds will create blowing snow Monday night into Tuesday, which will reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ001-018-VAZ007-009-015-010900- /O.CON.KRNK.WW.Y.0011.000000T0000Z-201201T2100Z/ Ashe-Watauga-Tazewell-Smyth-Grayson- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, and Volney 725 PM EST Mon Nov 30 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST TUESDAY... * WHAT...Snow and blowing snow expected. Total snow accumulations 3 to 5 inches at the higher elevations with locally higher amounts possible. Generally an inch or two elsewhere. Winds gusting as high as 40 mph. * WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In North Carolina, Ashe and Watauga Counties. * WHEN...Through 4 PM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Blustery winds will create blowing snow Monday night into Tuesday, which will reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WVZ042-043-507-010900- /O.CON.KRNK.WW.Y.0011.000000T0000Z-201202T0000Z/ Mercer-Summers-Eastern Greenbrier- Including the cities of Bluefield, Hinton, Hix, Lewisburg, and White Sulphur Springs 725 PM EST Mon Nov 30 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY... * WHAT...Snow and blowing snow expected. Total snow accumulations of 2 to 5 inches at the higher elevations. Generally an inch or two elsewhere. Winds gusting as high as 35 mph. * WHERE...Mercer, Summers and Eastern Greenbrier Counties. * WHEN...Through 7 PM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Blustery winds will create blowing snow Monday night into Tuesday, which will reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MBS
2 follow-up statements
247 WWUS41 KRNK 010904 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 404 AM EST Tue Dec 1 2020 WVZ508-011715- /O.CON.KRNK.WS.W.0002.000000T0000Z-201202T0000Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 404 AM EST Tue Dec 1 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Heavy snow and blowing snow. Additional snow accumulations of 2 to 4 inches, for a storm total of 4 to 8 inches. Winds gusting as high as 35 mph. * WHERE...Western Greenbrier County. * WHEN...Until 7 PM EST this evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Blowing snow will reduce visibility at times to under a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. The public is encouraged to report snowfall amounts or wind damage to the National Weather Service via email at rnk.skywarn@noaa.gov...through Facebook or Twitter...or by calling 1...8 6 6...2 1 5...4 3 2 4. Pictures are greatly appreciated. && $$ NCZ001-018-VAZ007-009-015-011715- /O.CON.KRNK.WW.Y.0011.000000T0000Z-201201T2100Z/ Ashe-Watauga-Tazewell-Smyth-Grayson- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, and Volney 404 AM EST Tue Dec 1 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Snow and blowing snow. Additional snow accumulations of up to two inches, for a storm total of around an inch in the valleys, to as much as 3 to 5 inches along the highest elevations. Winds gusting as high as 40 mph. * WHERE...In Virginia, Grayson, Tazewell and Smyth Counties. In North Carolina, Watauga and Ashe Counties. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Blowing snow will reduce visibility at times to under a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. The public is encouraged to report snowfall amounts or wind damage to the National Weather Service via email at rnk.skywarn@noaa.gov...through Facebook or Twitter...or by calling 1...8 6 6...2 1 5...4 3 2 4. Pictures are greatly appreciated. && $$ WVZ042-043-507-011715- /O.CON.KRNK.WW.Y.0011.000000T0000Z-201202T0000Z/ Mercer-Summers-Eastern Greenbrier- Including the cities of Bluefield, Hinton, Hix, Lewisburg, and White Sulphur Springs 404 AM EST Tue Dec 1 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Snow and blowing snow. Additional snow accumulations of up to two inches, for a storm total of around an inch in the valleys, to 2 to 4 inches along the higher ridges. * WHERE...Summers, Mercer and Eastern Greenbrier Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Blowing snow will reduce visibility at times to under a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. The public is encouraged to report snowfall amounts or wind damage to the National Weather Service via email at rnk.skywarn@noaa.gov...through Facebook or Twitter...or by calling 1...8 6 6...2 1 5...4 3 2 4. Pictures are greatly appreciated. && $$
465 WWUS41 KRNK 011703 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 1203 PM EST Tue Dec 1 2020 WVZ508-020000- /O.CON.KRNK.WS.W.0002.000000T0000Z-201202T0000Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 1203 PM EST Tue Dec 1 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Heavy snow and blowing snow. Additional snow accumulations of 1 to 3 inches, for a storm total of 4 to 8 inches. Winds gusting as high as 35 mph. * WHERE...Western Greenbrier County. * WHEN...Until 7 PM EST this evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Blowing snow will reduce visibility at times to under a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. The public is encouraged to report snowfall amounts or wind damage to the National Weather Service via email at rnk.skywarn@noaa.gov...through Facebook or Twitter...or by calling 1...8 6 6...2 1 5...4 3 2 4. Pictures are greatly appreciated. && $$ NCZ001-018-VAZ007-009-015-012100- /O.CON.KRNK.WW.Y.0011.000000T0000Z-201201T2100Z/ Ashe-Watauga-Tazewell-Smyth-Grayson- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, and Volney 1203 PM EST Tue Dec 1 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Snow and blowing snow. Additional snow accumulations of of an inch or so, for a storm total of 3 to 5 inches along the highest elevations. Winds gusting as high as 40 mph. * WHERE...In Virginia, Grayson, Tazewell and Smyth Counties. In North Carolina, Watauga and Ashe Counties. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Blowing snow will reduce visibility at times to under a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. The public is encouraged to report snowfall amounts or wind damage to the National Weather Service via email at rnk.skywarn@noaa.gov...through Facebook or Twitter...or by calling 1...8 6 6...2 1 5...4 3 2 4. Pictures are greatly appreciated. && $$ WVZ042-043-507-020000- /O.CON.KRNK.WW.Y.0011.000000T0000Z-201202T0000Z/ Mercer-Summers-Eastern Greenbrier- Including the cities of Bluefield, Hinton, Hix, Lewisburg, and White Sulphur Springs 1203 PM EST Tue Dec 1 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Snow and blowing snow. Additional snow accumulations of up to two inches, for a storm total of around an inch in the valleys, to 2 to 4 inches along the higher ridges. * WHERE...Summers, Mercer and Eastern Greenbrier Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Blowing snow will reduce visibility at times to under a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. The public is encouraged to report snowfall amounts or wind damage to the National Weather Service via email at rnk.skywarn@noaa.gov...through Facebook or Twitter...or by calling 1...8 6 6...2 1 5...4 3 2 4. Pictures are greatly appreciated. && $$ RCS
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm warning went out at Nov 30, 2:28 PM EST, 4 hours 57 minutes earlier.
Area forecast discussion, Nov 30, 2:28 PM EST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
228 PM EST Mon Nov 30 2020
.SYNOPSIS...
A strong low pressure system over the Ohio Valley will usher in
colder air and mountains snow showers into Tuesday night. Winds
will be gusty tonight into Tuesday especially in the mountains.
High pressure will return for the midweek period, with another
storm system arriving toward the end of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM EST Monday...
An upper level trough across the Tennessee Valleys and southern Ohio
today will become a closed low over the Ohio Valley tonight. The
deformation axis will slowly pivot to the east and be along the
western slopes of the south-central Appalachains by day break.
Through the day Tuesday, the low and its deformation zone will lift
to the northeast.
Precipitation will change from rain to snow later this afternoon
into this evening across the mountains. Based on observations up
stream this afternoon, change-over is occuring when surface
temperatures are around 35F or colder. By sunset, precipitation
should be all snow for our area.
Snow accumulations will range from a dusting to 2 inches across
elevations below 2500 ft and 2 to 8 inches above. The higher end of
the range will be towards western Greenbrier, who will be under the
deformation zone the longest across Blacksburg CWA.
Besides the snow, winds will be an issue tonight and tomorrow. The
combination of strong cold air advection and pressure rises behind
the front could bring gusts up to 40 mph this afternoon and evening.
As the low pulls to the northeast tomorrow, better pressure rises
and a 45 kt cross-barrier jet may bring stronger gusts to counties
adjacent to the Blue Ridge.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 200 PM EST Monday...
Our shortwave trough kicks out of here early Wednesday morning
allowing for an upper level shortwave ridge and surface high
pressure system to settle in. As a result winds will shift from the
northwest to more of a west to southwest direction turning off the
upslope snow machine while rebounding temperatures just a bit under
plentiful sunshine.
With the high overhead skies will remains clear and winds will
remain calm putting us in a perfect setup for overnight lows to
tank in many locations. This is especially true in areas west of the
Blue Ridge where widespread teens and low 20s are likely thanks to a
little snowpack leftover on the ground.
By Thursday high pressure will start to shift east as our next
approaching shortwave trough advects into the region from the mid-
Mississippi River Valley. The 12z GFS and Euro all show agreement
with the disturbance in varying intensities late Thursday night into
Friday morning. The 12z NAM though is a bit quicker with
precipitation arriving in our western zones as early as Thursday
evening into Thursday night. For now opted to lean with a similar
push in precip late THursday night into Friday morning with rain as
the predominant ptype and a little snow/sleet mixing in across the
higher elevations.
The GFS and Euro pull the system east by Friday afternoon and
evening with high pressure returning late Friday night. The Canadian
though remains the outlier with surface low pressure progged to
cross over the region Saturday into Sunday with another round of
heavy rain and upslope mountain snows. Once again will stay with a
blend of the GFS and Euro along with central model guidance.
Temperatures will remain slightly below average through the period
despite a weak warming trend as highs get back toward 50 degrees
Thursday into Friday.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 200 PM EST Sunday...
Model discrepancies continue to remain within the long term period.
The Canadian model along with some of our ensembles continues to
paint in a closed low feature for the weekend. Current 12z GFS
guidance shows this feature to the south of the region sliding off
the North Carolina coast Saturday into Sunday while the Euro keeps
the low locked to the north of the gReat Lakes with a shift to the
North Carolina coast Sunday afternoon and evening. For now kept
chance PoPs in the forecast as the low looks to be close enough to
provide us with a deformation zone for at least chance PoPs to
develop. Confidence remains low though at this time. Another piece
of shortwave energy looks to round the base of the trough with an
incoming front that looks to touch off more upslope mountain snow
showers by early next week.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 112 PM EST Monday...
A cold front will move east of the area tonight. Increasing west
winds will help improve ceiling and visibilities east of the Blue
Ridge into the day tomorrow. Strong westerly winds may gusts up to
40 kt especially along the Blue Ridge.
An upper level low will bring Sub-vfr conditions to the mountains
and IFR or lower restrictions to western slopes through the period.
Low clouds, snow and blowing snow will hamper visibilities. Winds
will also be an issue, especially along higher ridges.
Extended Aviation Discussion...
Continued sub-VFR Tuesday night in the mountains with snow showers,
with gusty west-northwest winds, with mainly VFR east.
High pressure arrives by Wednesday with VFR expected through
Thursday. Another system appears likely with sub-VFR cigs and vsbys
by Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 4 PM EST Tuesday for VAZ007-009-
015.
NC...Winter Weather Advisory until 4 PM EST Tuesday for NCZ001-018.
WV...Winter Weather Advisory until 7 PM EST Tuesday for WVZ042-043-
507-508.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...ET
LONG TERM...ET
AVIATION...RCSHazardous weather outlook, Nov 30, 2:32 PM EST, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 232 PM EST Mon Nov 30 2020 NCZ002>004-019-020-VAZ010>014-016>020-022>024-032>035-043-WVZ044- 011945- Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Bland-Giles-Wythe-Pulaski- Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Monroe- 232 PM EST Mon Nov 30 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009-015-011945- Ashe-Watauga-Tazewell-Smyth-Grayson- 232 PM EST Mon Nov 30 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-011945- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 232 PM EST Mon Nov 30 2020 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ042-043-507-508-011945- Mercer-Summers-Eastern Greenbrier-Western Greenbrier- 232 PM EST Mon Nov 30 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Local storm report, Nov 30, 2:29 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EST MON NOV 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM FLOOD TIMBERLAKE 37.32N 79.24W
11/30/2020 CAMPBELL VA PUBLIC
SOCIAL MEDIA VIDEO SHOWING BUFFALO CREEK OUT
OF BANKS, COVERING HOMEWOOD DRIVE WITH ABOUT
1-3 INCHES OF WATER.
&&
RRNearby
Winter Storm Warnings in West Virginia, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.